• Written By: Gail F. Schwartz, MD
    Glaucoma

    Previous cases of angle-closure glaucoma have been reported with sulfa-based medications, which have caused uveal effusions and secondary angle-closure. The authors of this research letter in the January issue of the Archives of Ophthalmology report the first known case of buproprion-associated uveal effusion and bilateral angle-closure. Buproprion is not sulfa-based but dopaminergic, opening up the possibility that additional classes of systemic medications cause angle-closure in otherwise nonoccludable eyes. This case suggests that physicians should scrutinize patients' systemic medications in cases of bilateral angle-closure, although the possibility of a unilateral reaction cannot be ruled out.

    The patient in this case was a 40-year-old healthy white woman with a history of depression. She had bilateral blurry vision starting the morning of her visit. She reported excellent vision with −6.00–diopter sphere (DS) contact lenses prior to her visit. She had started bupropion hydrochloride, 100 mg three times a day, two weeks earlier. Ten years earlier, she had taken an uncertain dose of bupropion for an unknown duration without incident.

    At presentation, her visual acuity was 20/200 OD and 20/400 OS while wearing her contact lenses. IOP was 35 mm Hg OU, both pupils reacted to light, and slitlamp examination revealed mild corneal edema and shallow anterior chambers bilaterally. Gonioscopy revealed appositional angle closure bilaterally. Fundus examination showed healthy nerves with a cup-disc ratio of 0.2 OU. A diagnosis of bilateral angle-closure glaucoma was made.

    Treatment was started with one dose of pilocarpine hydrochloride, 1%, eye drops; timolol maleate, 2%/dorzolamide hydrochloride, 0.5%, eye drops; brimonidine tartrate, 0.15%, eye drops; latanoprost, 0.005%, eye drops; and oral acetazolamide, 500 mg. IOP was 22mmHg OU the next day. Ultrasound biomicroscopy showed bilateral choroidal effusions causing shallow angles, and B-scan ultrasonography showed diffuse 360° of suprachoroidal hypoechogenicity consistent with uveal effusions. Autorefraction demonstrated a myopic shift to −16.00 DS OU, supporting a diagnosis of bilateral angle-closure glaucoma with myopic shift secondary to uveal effusions. Bupropion, acetazolamide and pilocarpine were discontinued, and prednisolone acetate and cyclopentolate hydrochloride eye drops were started.

    Two days later, the patient’s visual acuity improved to 20/70 OD and 20/100 OS with contact lenses, IOP normalized and her angles were open. All eye-drop treatments were stopped. At one week, her examination findings normalized and ultrasound biomicroscopy and B-scan ultrasonography showed complete resolution of uveal effusions. One month later, visual acuity was 20/20 OU while wearing −6.00-DS contact lenses. She started treatment with escitalopram oxalate for depression. Nine months later, her examination findings remained stable without effusions.

    The authors note that the mechanism for drug-induced uveal effusions is unclear, but some cases appear to be dose dependent. This might explain why the patient did not develop effusions during her prior exposure to buproprion.

    They say this case suggests that choroidal vasodilation could play an inciting role as increased levels of dopamine have been shown to cause choroidal vasodilation. The time course of effusion development in this case is similar to that with topiramate. This suggests that if bupropion use were causative, one of its major active metabolites, hydroxybupropion or theobupropion (both with half-lives similar to that of topiramate), may be responsible. Both metabolites inhibit dopamine and norepinephrine reuptake. Bilateral effusions have previously been reported with venlafaxine hydrochloride, a norepinephrine and serotonin reuptake inhibitor.

    The authors question why more such cases have not been reported since bupropion is a common medication. This suggests underreporting or the presence within their patient of a rare, private polymorphism that causes bupropion or one of its metabolites to become a particularly potent choroidal vasodilator.